Michigan, 2021High Wind in Michigan, December 16, 2021
December 16, 2021 · NWS GRR · 7 events in 7 counties and zones
Wind gusts reached as high as 79 mph at Holland and 71 mph at Pentwater during the early morning hours of December 16th. There were numerous reports of wind gusts reaching the 55 to 60 mph range and this caused scattered power outages.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts reached as high as 79 mph at Holland and 71 mph at Pentwater during the early morning hours of December 16th. There were numerous reports of wind gusts reaching the 55 to 60 mph range and this caused scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 16, 1:14 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 16, 1:14 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
114 AM EST Thu Dec 16 2021
LATEST UPDATE...
Aviation
.UPDATE...
Issued at 951 PM EST Wed Dec 15 2021
No changes to the existing wind/marine headlines. Winds will
continue to ramp up over the next few hours with arrival of the
low level jet core related to deepening sfc low tracking north
through MN. Gusts of 40 to 60 mph have been noted in recent sfc
observation in Illinois underneath that approaching LLJ which
strengthens as it moves north. Highest gusts so far have been
around 45 mph along the lakeshore between Muskegon and Pentwater.
Hourly HRRR wind gust fcsts, which performed quite well in last
Saturday's high wind event, have remained consistent in each run
showing 60-65 mph impacting areas north and west of GRR overnight.
The peak of the highest winds occurs in the northwest CWFA
between roughly Midnight and 4 am, whereas the peak over inland
areas is more like 5 am to 10 am Thursday. This is when the colder
low level air will be arriving from the southwest, increasing the
depth of the mixed layer just before the core of highest winds
at 925 mb departs.
Fortunately the worst of this storm stays to our west where the
svr convective line and trop fold/sting jet components of the
cyclone are located and causing wind gusts of around 80 mph.
Latest CAM updates continue to weaken the line of svr convection
as it outruns the instability and will only be a line of scattered
showers by the time it gets here overnight.
The increasing southerly flow continues to send milder air into
the state this evening, and current readings are near or above
the record values for today (see Climate section below). Records
for 12/15 have been recently broken at Grand Rapids, Muskegon,
Kalamazoo, and Holland.
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 342 PM EST Wed Dec 15 2021
- Strong Winds Early Thursday
The storm we have been forecasting for several days now is
developing as expected. The surface low (985 mb) is currently in
western Nebraska and will track north of Lake Superior by sunrise
on Thursday as a 975 mb, and still deepening low. The upper wave
goes seriously negative tilt so we get a trop fold and strong
cyclogensis as a result of this. strong isallobaric wind
component will resulting in 45 to 55 knots in the mixing layer
between midnight and mid morning on Thursday. The HREF continues
to forecast 60 to 65 mph winds gusts for several hours near the
Lake Michigan shore (near US-31). Gusts in the 45 to 55 mph range
are expected inland.
With the track of the storm to our west, the strongest winds will
be in our northwest CWA but all area will see strong winds once
the cold front comes into the area. Some of the strongest winds
are just above the mixed layer, prior to the passage of the cold
front so there is some question as to if we can really mix down
some those really strong winds. Still, the wind field with this
storm is significantly stronger than what happened Saturday. I
would expect power outages due to falling tree limbs and even
falling trees.
- Record Highs Today
The strong southerly winds have already brought enough warm air
into the area so that Muskegon has already broken their record
high of 58 degrees today by reaching 61 at 3 pm. As the warmer air
continues to move in (temperature are in the mid to upper 60s by
Chicago) most of our climate sites have a good chance to break
their records (see our climate section below for detail). Most
locations south of Route 10 should get into the 60s by this
evening.
- Not Much Rain on the Cold front
There is not a lot of deep layer instability with this system as
the cold front comes into the area. While the 1000/850 moisture
transport vectors are pointed directly at our County Warning Area,
there is not a significant increase in precipitable water tonight,
actually the perceptible water starts to decrease after midnight.
Still there is lift and surface convergence with the cold front
and the HREF has a 70 to 90 percent chance of measurable
precipitation with the frontal rain band. The HRRR does show some
shallow convection moving across at least our western CWA in the 4
to 7 am time frame. Remember if you get rain from this it will be
very brief,less than 15 minutes as any one location. There is not
enough instability for thunderstorms so that is out of play for
us. Even so the shallow convection that does come through will be
deep enough to mix down very strong winds so if nothing else you'd
get wind gusts over 50 mph as this moves through.
Once that is done we get a lot of subsidence behind this system so
skies should clear nicely by midday Thursday.
- Quiet Weather Friday and Cooler
There is a trailing 140 knot jet streak that crosses our area on
Friday. Initially being in the right front exit region of that
jet streak we will see mostly clear skies to start the day. We
also have a surface high pressure ridge moving across the area
too, which will help the cause for some sunshine Friday.
Temperatures will be closer to normal too.
- Possible Snow Saturday into Early Sunday
The same jet streak that helped result in a Friday with a fair
amount of sunshine will lead to clouds and possible snow Saturday.
Of course if you have to go through the right exit region of the
jet you should expect to have the right entrance region of that
jet impact you too. So that does happen on Saturday. That entrance
region lift causes a wave on the front which will be stalled
south of us by then. At the same time we have northern stream
shortwave heading our way too.
We then get snow on the north edge of that surface lows
precipitation shield Saturday morning. That may just get far
enough north to impact the I-94 area with a dusting of snow.
The northern stream wave brings is -10c air at 850 so that will be
just cold enough for lake effect snow showers late in the day
Saturday over western sections. Not much of event there either but
just enough to say it snowed.
- Mostly Quiet Weather into Christmas
Next week we have to wait for the impact of Typhoon Rai (140
knots max wind 18z) in the western Pacific to allow the
hemispheric wave pattern to re- adjust to a more phase 7 looking
pattern. That would bring the arctic air into our area, but it may
take until after Christmas for that to happen. Meanwhile some
minor waves on the polar jet may cause a little snow or rain
midweek and possibly near Christmas. It is not out of the question
we could see snow for Christmas yet!
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 114 AM EST Thu Dec 16 2021
Significant low-level wind shear will occur over the next several
hours, even in areas like Muskegon which are reporting gusts over
40 knots. One recent PIREP from DTW indicated a loss of 30 knots
on approach at 1500 feet. As the lower portion of the atmosphere
is fairly stable early this morning, gusts reaching the ground
will be sporadic, but more frequent in locations within several
miles of Lake Michigan, from Holland through Ludington. Colder air
arriving with deeper lower atmospheric mixing during the day will
make gusts of 30 to 40 knots more common across the whole area.
&&
.MARINE...
Issued at 342 PM EST Wed Dec 15 2021
No changes have been made to our marine headlines. All indications
are we will have storm force winds between midnight and sunrise
Thursday morning. The 10 to 15 foot waves are expected to cause
some beach erosion so we will continue the Lake Short Flood
Statement based mostly on the erosion aspect since the water
levels will likely not come within 2 feet of our advisory
criteria base on the GLERL water level model forecast.
We will likely replace the storm warnings with gales into early
Friday then we will also likely need a small craft advisory for
the cold air push Saturday.
&&
.CLIMATE...
Issued at 342 PM EST Wed Dec 15 2021
With the warm temperatures forecast for later today into early
Thursday, we took a look at the records for each day. Some of
these records could be broken. Here are the records:
Wednesday Thursday
Grand Rapids: 60 degrees - 1971 61 degrees - 1984
Lansing: 64 degrees - 1971 61 degrees - 1984
Muskegon: 58 degrees - 1971 58 degrees - 1984
Kalamazoo: 62 degrees - 1975 60 degrees - 1984
Battle Creek: 63 degrees - 1971 61 degrees - 1984
Holland: 61 degrees - 1971 55 degrees - 1992
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 4 PM EST this afternoon for MIZ046-051-052-
057>059-064>067-071>074.
Lakeshore Flood Advisory until 10 AM EST this morning for MIZ037-
043-050-056-064-071.
High Wind Warning until 4 PM EST this afternoon for MIZ037>040-
043>045-050-056.
LM...Storm Warning until 10 AM EST this morning for LMZ844>849.
&&
UPDATE...Meade
DISCUSSION...WDM
AVIATION...CAS
CLIMATE...WDM
MARINE...WDMHazardous weather outlook, Dec 15, 11:22 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1122 PM EST Wed Dec 15 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161545-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1122 PM EST Wed Dec 15 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
High winds gusting to between 45 and 65 mph will cause tree damage
and power outages overnight, as well as minor beach erosion. The
highest winds will be along the Lake Michigan shoreline north of
Holland. Travel will be difficult, especially for high profile
vehicles.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The damaging high winds will continue into the mid afternoon on
Thursday. This will also keep lakeshore erosion issue going for the
same time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-161545-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1122 PM EST Wed Dec 15 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Storm force winds of up to 55 knots and waves of 10 to 15 feet could
capsize or damage vessels overnight. Piers and breakwaters will be
heavily swamped by large waves.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Storm force winds will slowly subside during the day but winds
and waves will remain hazardous into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 15, 11:18 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 PM EST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND DMG 4 E SHELBY 43.61N 86.28W
12/15/2021 OCEANA MI PUBLIC
TREES DOWN ON POWERLINES AND A POWER OUTAGE
IN THE AREA.
&&
CASLocal storm report, Dec 15, 11:29 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 PM EST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND GST 1 SSE REEMAN 43.43N 86.00W
12/15/2021 M54 MPH NEWAYGO MI AWOS
AWOS STATION KFFX FREMONT MUNICIPAL ARPT.
0954 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
12/15/2021 M54 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
1045 PM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
12/15/2021 M51 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
1015 PM NON-TSTM WND GST 3 NE PENTWATER 43.81N 86.38W
12/15/2021 M49 MPH OCEANA MI MESONET
MESONET STATION EW6978 PENTWATER.
1115 PM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
12/15/2021 M48 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
1012 PM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
12/15/2021 M47 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
1115 PM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
12/15/2021 M45 MPH OCEANA MI MESONET
MESONET STATION AU347 HART-SHELBY OCEANA
COUNTY AIRPORT.
&&
CASLocal storm report, Dec 16, 12:02 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EST THU DEC 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
12/15/2021 M59 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
1145 PM NON-TSTM WND GST PENTWATER 43.78N 86.43W
12/15/2021 M56 MPH OCEANA MI MESONET
MESONET STATION DW7500 PENTWATER.
1129 PM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
12/15/2021 M55 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
1149 PM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
12/15/2021 M47 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
1138 PM NON-TSTM WND GST 1 S BALDWIN 43.88N 85.85W
12/15/2021 M44 MPH LAKE MI MESONET
MESONET STATION BDWM4 BALDWIN.
&&
CASHigh Wind, Mason
- When
- December 16, 2:40 AM EST
- Where
- Mason forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was recorded at Big Sable Point.
High Wind, Muskegon
- When
- December 16, 3:00 AM EST
- Where
- Muskegon forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A 63 mph peak wind gust was recorded at Muskegon airport.
High Wind, Newaygo
- When
- December 16, 3:15 AM EST
- Where
- Newaygo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A 58 mph peak wind gust was recorded at Fremont.
High Wind, Ottawa
- When
- December 16, 3:40 AM EST
- Where
- Ottawa forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A peak wind gust to 79 mph was recorded at Holland West Michigan Regional Airport.
High Wind, Oceana
- When
- December 16, 4:01 AM EST
- Where
- Oceana forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A peak wind gust to 71 mph was recorded in Pentwater.
High Wind, Kent
- When
- December 16, 4:51 AM EST
- Where
- Kent forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was recorded at Gerald Ford Airport in Grand Rapids.
High Wind, Jackson
- When
- December 16, 9:02 AM EST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A peak wind gust to 58 mph was recorded at Jackson airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- High Wind in Michigan, December 16, 2021$200,000 · 57 kt wind · 4 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Winter Storm in Minnesota, December 16, 20214 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
- Heavy Rain in American Samoa, December 16 to 17, 2021$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996024, 996023, 996026, 996021, 996022, 996025, 996027.